Drug mix-ups occur frequently due to packaging and sound-alike drug names
HARRISBURG, Pa., Sept. 27 /PRNewswire-USNewswire/ -- Medication errors continue to rank high (23%) in the number of reports submitted to the Pennsylvania Patient Safety Reporting System (PA-PSRS). The Patient Safety Authority highlights the common causes of drug errors in its 2007 September Patient Safety Advisory.
Unclear and confusing labeling and packaging as well as look-alike or sound-alike drug names significantly contribute to medication errors, according to data received by the Authority.
"Ambiguous and confusing packaging and labeling contribute to medication errors," said John Clarke, MD, editor of the Patient Safety Advisory. "Errors can occur because healthcare practitioners become familiar with a certain package's appearance. When the package or label looks similar to that of another product, or is changed, practitioners may not realize the difference.
"Practitioners tend to see what is familiar rather than what is actually there. If a drug has distinctive packaging, the potential for mix-ups may be reduced," added Clarke. "Also, the more prominent parts of the label are not necessarily the ones with the most important information for those dispensing the medication."
Factors that relate to the medication's label or package that contribute to the errors include: problems with readability of labels, confusing expression of the drug's strength or concentration, over reliance on color as an identifier and lack of contrast or visibility for important label statements.
Michael Cohen, RPh, MS, ScD, president of the Institute for Safe Medication Practices, a subcontractor with the Patient Safety Authority, said drug packaging errors are nothing new.
"Although more and more pharmaceutical manufacturers take into account how practitioners actually identify and use their products, that has not always been the case," said Cohen. "Therefore, medication errors sometimes occur when a product is misused."
The Advisory also highlights the increased potential for fatal drug errors to occur between two sound-alike generic drug names: morphine and hydromorphone. Hydromorphone is a common alternative to morphine for treating pain if a patient cannot tolerate morphine; however, hydromorphone is much more potent than morphine.
"One of the most common hospital-based sources of medication errors involving confusion over potency is when a patient is improperly switched from morphine to hydromorphone," said Cohen. "Further, analysis of wrong drug errors submitted to PA-PSRS shows that mix-ups between these two medications outnumber all other pairs of medications."
The potency difference in each is as follows: Oral hydromorphone is approximately four times more potent than oral morphine; injectable hydromorphone is approximately seven times more potent than injectable morphine; and injectable hydromorphone is approximately 20 times more potent than oral morphine.
"In seventy-one percent of the reports we received due to mix-ups between morphine and hydromorphone, the errors occurred when these medications were obtained from unit stock prior to administration," said Cohen. "Facilities must be aware of how they are stocking these look-alike and sound-alike drugs."
Cohen added that further analysis of the wrong drug reports involving either morphine or hydromorphone shows that: 36% involve a mix-up between these two drugs; 62% of the wrong drug reports involving both of these drugs show morphine as the prescribed medication and hydromorphone given in error; the most common care areas where this mix-up occurred were medical/surgical units, medical/oncology units, emergency departments, and telemetry units; and 34% of the reports involve elderly patients (patients 65 years and older).
The Patient Safety Advisory outlines strategies for facilities to avoid mix-ups between morphine and hydromorphone, which account for the most common and potentially serious errors that can occur involving two high-alert medications (drugs that carry the risk of significant harm to the patient if used incorrectly).
"The risk exists in almost every healthcare facility in Pennsylvania," said Cohen. "Facilities need to assume that this error will eventually happen in their institution and consider taking the necessary steps while storing and administering the medications to reduce the risk of error and patient harm."
The strategies include: limiting hydromorphone access; reducing the number of different strengths available for each drug; reducing look-alike potential of the drug by using tall man lettering for emphasis on labels; using technology such as bar coding and automated dispensing technology to minimize the risk of error; requiring staff to double check the dose before administering; monitoring patients closely before discharge; educating staff with safety information about potent narcotics through newsletters and in-service meetings; educating patients prior to administering narcotics and repeating the name of the medication out loud to the patient as another source of confirmation.
Cohen said further evidence that facilities need to rethink how they store and administer look-alike and sound-alike drugs comes from the 13,000 reports of wrong drug medication errors collected by PA-PSRS.
"For the first time, we've listed the top twenty-five medication pairs involved with wrong drug errors in Pennsylvania," said Cohen. "I hope facilities take a look at the list and make the appropriate changes in their facilities because many of them look and sound alike which increases the risk for error."
Cohen added that the Joint Commission has established a National Patient Safety Goal (goal 3C) to assure that hospitals address commonly confused name pairs.
Of the 23% of all reports that are classified as medication errors, one percent are considered serious events, or events that caused harm to the patient. One in four (25%) medication errors involve a high-alert medication.
Some other articles included in the 2007 September Advisory are as follows:
-- Potential dangers in behavioral health facilities: PA-PSRS reports indicate that patients continue to harm themselves in behavioral health facilities by using structures and objects in the behavioral health environment, particularly in patient rooms. Reviewing facility design, staff and family education, and patient assessment, may help minimize the risk. To view an interactive graphic of objects or structures in patients' rooms that have contributed to patient harm, go to the Authority's website at http://www.psa.state.pa.us.
-- Timeliness matters when transferring trauma patients: Pennsylvania healthcare facilities have submitted reports to PA-PSRS describing problems with transfers to trauma centers. The goal of a trauma system is to reduce the burden of injury to patients by ensuring that they receive the best care from the most qualified facilities as quickly as possible. Hospitals also save time with efficient transfers, but reports show more can be done to improve the delivery of patients from one facility to another.
-- Risks increased for patients with obstructive sleep apnea: Obstructive sleep apnea (OSA) is a common sleep disorder that causes recurrent episodes of complete and partial airway collapse during sleep, resulting in the failure to breathe properly. Approximately 80-90% of OSA patients are undiagnosed. Over 250 PA-PSRS reports show OSA as a contributing factor for the event. About 20% of those are considered serious events, including three deaths. The reports included medical and surgical patients in both ambulatory surgical centers and hospitals. Learn more about the risk factors, signs and symptoms, diagnosis and treatment for OSA from the article. There is also a questionnaire on the Authority's website that healthcare providers can distribute to patients prior to surgery to help determine if they have OSA. Included is a "Consumer Tips" sheet on what patients should look for to determine if they should see a physician for OSA.
For a copy of the 2007 September Patient Safety Advisory, which includes graphics of look-alike drug packaging and the top 25 drug pairs involved in errors, go to http://www.psa.state.pa.us/psa/lib/psa/advisories/sept_2007_advisory_v4_n3. pdf. For more information on the Patient Safety Authority, go to http://www.psa.state.pa.us.
|SOURCE Pennsylvania Patient Safety Authority|
Copyright©2007 PR Newswire.
All rights reserved